June  2019, 11(2): 139-151. doi: 10.3934/jgm.2019007

Particle relabelling symmetries and Noether's theorem for vertical slice models

1. 

Department of Mathematics, Imperial College London, London, SW7 2AZ, UK

2. 

Met Office, FitzRoy Road, Exeter, Devon, EX1 3PB, UK

* Corresponding author: C. J. Cotter

CJC is supported by NERC grant NE/K012533/1.
Michael John Priestley Cullen's contribution is Crown Copyright.

Received  December 2017 Revised  July 2018 Published  May 2019

We consider the variational formulation for vertical slice models introduced in Cotter and Holm (Proc Roy Soc, 2013). These models have a Kelvin circulation theorem that holds on all materially-transported closed loops, not just those loops on isosurfaces of potential temperature. Potential vorticity conservation can be derived directly from this circulation theorem. In this paper, we show that this property is due to these models having a relabelling symmetry for every single diffeomorphism of the vertical slice that preserves the density, not just those diffeomorphisms that preserve the potential temperature. This is developed using the methodology of Cotter and Holm (Foundations of Computational Mathematics, 2012).

Citation: Colin J. Cotter, Michael John Priestley Cullen. Particle relabelling symmetries and Noether's theorem for vertical slice models. Journal of Geometric Mechanics, 2019, 11 (2) : 139-151. doi: 10.3934/jgm.2019007
References:
[1]

C. J. Cotter and D. D. Holm, On Noether's theorem for the Euler–Poincaré equation on the diffeomorphism group with advected quantities, Foundations of Computational Mathematics, 13 (2013), 457-477. doi: 10.1007/s10208-012-9126-8.

[2]

C. J. Cotter and D. D. Holm, A variational formulation of vertical slice models, Proc. R. Soc. A, 469 (2013), 20120678, 17pp. doi: 10.1098/rspa.2012.0678.

[3]

C. Cotter and D. Holm, Variational formulations of sound-proof models, Quarterly Journal of the Royal Meteorological Society, 140 (2014), 1966-1973. doi: 10.1002/qj.2260.

[4] M. J. P. Cullen, A Mathematical Theory of Large-Scale Atmospheric Flow, Imperial College Press, 2006.
[5]

M. J. P. Cullen, Modelling atmospheric flows, Acta Numerica, 16 (2007), 67-154. doi: 10.1017/S0962492906290019.

[6]

M. J. P. Cullen, A comparison of numerical solutions to the Eady frontogenesis problem, Q. J. R. Meteorol. Soc., 134 (2008), 2143-2155. doi: 10.1002/qj.335.

[7]

D. D. HolmJ. E. Marsden and T. S. Ratiu, The Euler–Poincaré equations and semidirect products with applications to continuum theories, Adv. in Math., 137 (1998), 1-81. doi: 10.1006/aima.1998.1721.

[8]

M. Oliver, Variational asymptotics for rotating shallow water near geostrophy: A transformational approach, Journal of Fluid Mechanics, 551 (2006), 197-234. doi: 10.1017/S0022112005008256.

[9]

A. R. VisramC. J. Cotter and M. J. P. Cullen, A framework for evaluating model error using asymptotic convergence in the eady model, Quarterly Journal of the Royal Meteorological Society, 140 (2014), 1629-1639. doi: 10.1002/qj.2244.

show all references

References:
[1]

C. J. Cotter and D. D. Holm, On Noether's theorem for the Euler–Poincaré equation on the diffeomorphism group with advected quantities, Foundations of Computational Mathematics, 13 (2013), 457-477. doi: 10.1007/s10208-012-9126-8.

[2]

C. J. Cotter and D. D. Holm, A variational formulation of vertical slice models, Proc. R. Soc. A, 469 (2013), 20120678, 17pp. doi: 10.1098/rspa.2012.0678.

[3]

C. Cotter and D. Holm, Variational formulations of sound-proof models, Quarterly Journal of the Royal Meteorological Society, 140 (2014), 1966-1973. doi: 10.1002/qj.2260.

[4] M. J. P. Cullen, A Mathematical Theory of Large-Scale Atmospheric Flow, Imperial College Press, 2006.
[5]

M. J. P. Cullen, Modelling atmospheric flows, Acta Numerica, 16 (2007), 67-154. doi: 10.1017/S0962492906290019.

[6]

M. J. P. Cullen, A comparison of numerical solutions to the Eady frontogenesis problem, Q. J. R. Meteorol. Soc., 134 (2008), 2143-2155. doi: 10.1002/qj.335.

[7]

D. D. HolmJ. E. Marsden and T. S. Ratiu, The Euler–Poincaré equations and semidirect products with applications to continuum theories, Adv. in Math., 137 (1998), 1-81. doi: 10.1006/aima.1998.1721.

[8]

M. Oliver, Variational asymptotics for rotating shallow water near geostrophy: A transformational approach, Journal of Fluid Mechanics, 551 (2006), 197-234. doi: 10.1017/S0022112005008256.

[9]

A. R. VisramC. J. Cotter and M. J. P. Cullen, A framework for evaluating model error using asymptotic convergence in the eady model, Quarterly Journal of the Royal Meteorological Society, 140 (2014), 1629-1639. doi: 10.1002/qj.2244.

[1]

Joachim Escher, Rossen Ivanov, Boris Kolev. Euler equations on a semi-direct product of the diffeomorphisms group by itself. Journal of Geometric Mechanics, 2011, 3 (3) : 313-322. doi: 10.3934/jgm.2011.3.313

[2]

Emanuel-Ciprian Cismas. Euler-Poincaré-Arnold equations on semi-direct products II. Discrete & Continuous Dynamical Systems - A, 2016, 36 (11) : 5993-6022. doi: 10.3934/dcds.2016063

[3]

Jeffrey J. Early, Juha Pohjanpelto, Roger M. Samelson. Group foliation of equations in geophysical fluid dynamics. Discrete & Continuous Dynamical Systems - A, 2010, 27 (4) : 1571-1586. doi: 10.3934/dcds.2010.27.1571

[4]

Simão P. S. Santos, Natália Martins, Delfim F. M. Torres. Noether's theorem for higher-order variational problems of Herglotz type. Conference Publications, 2015, 2015 (special) : 990-999. doi: 10.3934/proc.2015.990

[5]

Delfim F. M. Torres. Proper extensions of Noether's symmetry theorem for nonsmooth extremals of the calculus of variations. Communications on Pure & Applied Analysis, 2004, 3 (3) : 491-500. doi: 10.3934/cpaa.2004.3.491

[6]

Gastão S. F. Frederico, Delfim F. M. Torres. Noether's symmetry Theorem for variational and optimal control problems with time delay. Numerical Algebra, Control & Optimization, 2012, 2 (3) : 619-630. doi: 10.3934/naco.2012.2.619

[7]

Simão P. S. Santos, Natália Martins, Delfim F. M. Torres. Variational problems of Herglotz type with time delay: DuBois--Reymond condition and Noether's first theorem. Discrete & Continuous Dynamical Systems - A, 2015, 35 (9) : 4593-4610. doi: 10.3934/dcds.2015.35.4593

[8]

Nguyen Thieu Huy, Vu Thi Ngoc Ha, Pham Truong Xuan. Boundedness and stability of solutions to semi-linear equations and applications to fluid dynamics. Communications on Pure & Applied Analysis, 2016, 15 (6) : 2103-2116. doi: 10.3934/cpaa.2016029

[9]

John Fogarty. On Noether's bound for polynomial invariants of a finite group. Electronic Research Announcements, 2001, 7: 5-7.

[10]

Božzidar Jovanović. Symmetries of line bundles and Noether theorem for time-dependent nonholonomic systems. Journal of Geometric Mechanics, 2018, 10 (2) : 173-187. doi: 10.3934/jgm.2018006

[11]

Alessandro Ferriero. A direct proof of the Tonelli's partial regularity result. Discrete & Continuous Dynamical Systems - A, 2012, 32 (6) : 2089-2099. doi: 10.3934/dcds.2012.32.2089

[12]

Rabah Amir, Igor V. Evstigneev. On Zermelo's theorem. Journal of Dynamics & Games, 2017, 4 (3) : 191-194. doi: 10.3934/jdg.2017011

[13]

John Hubbard, Yulij Ilyashenko. A proof of Kolmogorov's theorem. Discrete & Continuous Dynamical Systems - A, 2004, 10 (1&2) : 367-385. doi: 10.3934/dcds.2004.10.367

[14]

Hahng-Yun Chu, Se-Hyun Ku, Jong-Suh Park. Conley's theorem for dispersive systems. Discrete & Continuous Dynamical Systems - S, 2015, 8 (2) : 313-321. doi: 10.3934/dcdss.2015.8.313

[15]

Sergei Ivanov. On Helly's theorem in geodesic spaces. Electronic Research Announcements, 2014, 21: 109-112. doi: 10.3934/era.2014.21.109

[16]

H. M. Hastings, S. Silberger, M. T. Weiss, Y. Wu. A twisted tensor product on symbolic dynamical systems and the Ashley's problem. Discrete & Continuous Dynamical Systems - A, 2003, 9 (3) : 549-558. doi: 10.3934/dcds.2003.9.549

[17]

Faustino Sánchez-Garduño, Philip K. Maini, Judith Pérez-Velázquez. A non-linear degenerate equation for direct aggregation and traveling wave dynamics. Discrete & Continuous Dynamical Systems - B, 2010, 13 (2) : 455-487. doi: 10.3934/dcdsb.2010.13.455

[18]

V. Niţicâ. Journé's theorem for $C^{n,\omega}$ regularity. Discrete & Continuous Dynamical Systems - A, 2008, 22 (1&2) : 413-425. doi: 10.3934/dcds.2008.22.413

[19]

Jacques Féjoz. On "Arnold's theorem" on the stability of the solar system. Discrete & Continuous Dynamical Systems - A, 2013, 33 (8) : 3555-3565. doi: 10.3934/dcds.2013.33.3555

[20]

Dmitry Kleinbock, Barak Weiss. Dirichlet's theorem on diophantine approximation and homogeneous flows. Journal of Modern Dynamics, 2008, 2 (1) : 43-62. doi: 10.3934/jmd.2008.2.43

2017 Impact Factor: 0.561

Article outline

[Back to Top]